Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Indianapolis, IN

January 8, 2008Carroll County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jan 8, 2008, 6:22 AM EST for Carroll County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2008, 6:22 AM EST (11:22 UTC)
Expired
Jan 8, 2008, 9:15 AM EST
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Carroll County, IN

The radar

The Northern Indiana radar (KIWX), 102 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
655 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
1.3
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 081123
FFWIND
INC015-081415-
/O.NEW.KIND.FF.W.0001.080108T1122Z-080108T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
622 AM EST TUE JAN 8 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CARROLL COUNTY IN NORTH CENTRAL INDIANA...

* UNTIL 915 AM EST

* AT 617 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  RAINFALL IN EXCESS OF 3 INCHES HAD FALLEN IN THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

LOCATIONS IN EXTREME NORTHWEST CARROLL COUNTY...INCLUDING THE TOWN 
OF CEDAR POINT...WILL BE MOST IMPACTED BY THE POSSIBLE FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4075 8652 4070 8652 4070 8638 4065 8638
      4062 8677 4074 8676
TIME...MOT...LOC 1122Z 180DEG 0KT 4072 8670

$$

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 3:32 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 8, 3:32 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
332 AM EST TUE JAN 8 2008

.DISCUSSION...

FORECAST FOCUS ON TODAY AND TONIGHTS CHANCES OF RAIN AND
THUNDERSTORMS...INCLUDING CHANCES OF SEVERE AND HEAVY RAIN.

THE EARLY MORNING SURFACE MAP SHOWS A COLD FRONT STRETCHING FROM
THE UP THROUGH NORTHWEST ILLINOIS AND INTO CENTRAL OKLAHOMA. A
STRONG BERMUDA HIGH REMAINED OFF THE EAST COAST. A STRONG
SOUTHERLY GRADIENT EXISTED BETWEEN THE TWO FEATURES OVER INDIANA.
ALOFT AT H5 THERE WAS RIDGING ON EITHER COAST WITH TROUGHING OVER
THE HIGH PLAINS. A STRONG VORT MAX WAS SEEN EJECTING OUT OF THE
SOUTHERN HIGH PLAINS.

MODELS WERE GENERALLY SIMILAR IN THEIR HANDLING OF THE LARGE SCALE
FEATURES. MOS WAS USED IN A BLENDED FASHION...EXCEPT AS NOTED
BELOW.

FOR THIS MORNING...THE AREA OF HEAVY RAIN AND THUNDER STORMS HAS
REMAINED NORTH OF THE AREA...EXCEPT FOR SOME RAIN WHICH HAS BEEN
STEADILY SNEAKING INTO CARROLL AND TIPPECANOE COUNTIES. WITH THIS
IN MIND WILL LEAVE THE HIGHEST POPS EARLY THIS MORNING IN THE VERY
FAR NORTH AND THE REST OF THE AREA IN MUCH LOWER POPS. TEMPS WILL
START OUT NEAR 60 DEGREES AGAIN THIS MORNING. RECORD FOR
INDIANAPOLIS TODAY IS 63 AND THIS SHOULD BE TIED OR BROKEN.

A LOW WILL DEVELOP OVER OKLAHOMA AND RIDE QUICKLY NORTH ALONG THE
FRONTAL BOUNDARY TO OUR WEST TODAY. THIS WILL BE IN RESPONSE TO A
VERY STRONG VORT MAX KICKING OUT OF THE SOUTHERN HIGH
PLAINS...SHOWING UP WELL ON WATER VAPOR IMAGERY. AS THIS
HAPPENS...IT WILL CONTINUE TO FIRE UP THE RAIN AND THUNDERSTORMS
ALONG THE FRONT. BY 18Z THE LOW WILL BE NEAR CHICAGO...AND MOST OF
THE RAIN WILL STILL BE JUST OVER THE FAR NORTHWESTERN AREA. THIS
SHOULD ALLOW TEMPS TO DRIFT UP INTO THE MIDDLE 60S AGAIN.

THE SOUNDINGS SHOW A WEAKLY UNSTABLE ENVIRONMENT DEVELOPING THIS
AFTERNOON...WITH MUCAPE OF 350 J/KG ACROSS THE SOUTHERN PORTIONS
OF THE AREA. 0-6KM BULK SHEAR AT THE SAME TIME OF 65 TO 70 KTS. AS
THE FRONT PUSHES ACROSS THE AREA BETWEEN 21-03Z...THINK THIS WILL
BE THE BEST TIME FRAME FOR A SEVERE THREAT. THUNDERSTORMS WILL BE
POSSIBLE BEFORE 21Z IN THE DEEP WARM AIRMASS...BUT LIKELY TO BE
LIMITED IN SEVERITY GIVEN THE WEAK INSTABILITY. THE FRONT WILL BE
A GOOD FORCING MECHANISM LATE THIS AFTERNOON. PER SWODY1...A
THREAT FOR A SQUALL LINE BY EARLY EVENING SEEMS VERY REASONABLE.
WILL HILIGHT THIS WIND THREAT IN THE HWO. SOME HAIL THREAT AS
WELL...WITH WBZ AROUND 9KFT. TORNADIC THREAT TODAY LOOKS TO BE
CONFINED SOUTH OF THE FA...AND THE HODOGRAPH SHOWING MOSTLY
UNIDIRECTIONAL SHEAR WITH ONLY MINOR DIRECTIONAL SHEAR.

HEAVY RAIN WILL ALSO BE A THREAT. WHILE THE STORMS WILL MOVE
FAST...THINK THAT TRAINING WILL BE A PROBLEM. PRECIPITABLE WATER
IN EXCESS OF 1 INCH WILL BE VERY HIGH FOR JANUARY. A DEEP WARM
LAYER FROM SFC TO H7 ALSO SUGGESTS HEAVY RAIN. WILL ALSO HILIGHT
THIS HEAVY RAIN THREAT IN HWO.

HAVE NOT ISSUED A FLOOD WATCH SINCE THERE HAS NOT BEEN MUCH HEAVY
RAIN YET. WILL HAVE TO MONITOR CLOSELY CARROLL AND TIPPECANOE
COUNTY AS RADAR BEGINNING TO ESTIMATE IN EXCESS OF 2 INCHES IN
NORTHERN CARROLL COUNTY THIS AM.

OVERNIGHT...THE FRONT WILL PASS BY 06Z AND CUT OFF PRECIP RATHER
QUICKLY AS THE SYSTEM EXITS EASTWARD AND STRONG SUBSIDENCE NOTED
BY 12Z WEDNESDAY. HAVE REMOVED ANY MENTION OF SNOW MIX...AS THE
AIR BEHIND THE SYSTEM IS NOT OVERLY COLD AND LIKELY TO NOT ARRIVE
UNTIL AFTER MOST OF THE PRECIP IS GONE.

QUIET WX UNTIL LATE THURSDAY. SURFACE HIGH WILL DRIFT OVERHEAD.
TEMPS WILL REMAIN ABOVE NORMAL AS H8 VALUES ARE ONLY AROUND 0C
WHICH IS GOOD FOR HIGHS IN THE 40S. THE GENERAL ORIGIN OF THE
AIRMASS IS PACIFIC SO AM NOT EXPECTING A BIG COOLDOWN IN WAKE OF
TODAYS SYSTEM.

THERE IS AN INDICATION OF COLDER AIR PERHAPS ARRIVING LATE IN THE
WEEK BY FRIDAY. THE GFS AND ECMWF SUGGEST A MIX OF RAIN AND SNOW
IN THESE LATER PERIODS. TEMPS GETTING CLOSER TO NORMAL FOR JANUARY
BUT STILL NOT QUITE THERE.

&&

.AVIATION...

DISCUSSION FOR 06Z TAFS.

LOOKS LIKE MOST OF THE RW AND TRW ACTIVITY WL REMAIN JUST N OF LAF
OVERNGT. SO...WL TAKE PRECIP OUT OF THE TAFS UNTIL THIS AFTERNOON
WHEN REDEVELOPMENT IS EXPECTED EXPECTED AHEAD OF AN APRCHG CD
FNT THAT WL GATHER SPEED QUICKLY AS AN UPR TROF APPROACHES FM THE W.
THE FNT LOOKS LIKE IT WL MOV ACRS THE TERMINALS DURING THE LATE
AFTERNOON AND EARLY EVE. STG SFC PRES GRADIENT SHOULD KEEP WINDS
GUSTING TO AT LEAST 25 MPH THROUGH 06Z WED. CLOUD TRENDS FAVOR VFR
CIGS FOR THE MOST PART WITH MVFR PSBL THIS AFTERNOON. ALSO...ASIDE
FM ANY HEAVY TRW...VSBYS SHOULD MOSTLY STAY MVFR IN THE LIGHTER
SHOWERS OR VFR AWAY FM SHOWERS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...SH/MK
PUBLIC...JOHNSON
Hazardous weather outlook, Jan 8, 4:36 AM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
436 AM EST TUE JAN 8 2008

INZ030-037>042-045>049-052>057-060>065-067>072-090945-
CLINTON-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
436 AM EST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY...PRIMARILY THIS
AFTERNOON AND THIS EVENING UNTIL MIDNIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS FOR AREAS PRIMARILY ALONG AND SOUTH OF
INTERSTATE 70 AFTER 3 PM UNTIL 10 PM. THE PRIMARY THREAT FROM
SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. HEAVY
RAINFALL WILL BE POSSIBLE IN ALL THUNDERSTORMS TODAY.

IN ADDITION...AND INDEPENDENT OF THUNDERSTORM ACTIVITY...WINDS
WILL INCREASE FROM THE SOUTHWEST TO BETWEEN 20 AND 25 MPH THIS
AFTERNOON AND EVENING AND MAY GUST IN EXCESS OF 40 MPH. WIND GUSTS
THIS STRONG WILL DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ALONG AND SOUTH OF INTERSTATE
70 AFTER 3 PM THIS AFTERNOON. SPOTTERS ARE ALSO ENCOURAGED TO
RELAY ANY REPORTS OF HEAVY RAINFALL AND FLOODING THAT MAY OCCUR TO
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028-029-031-035-036-043-044-051-090945-
CARROLL-WARREN-TIPPECANOE-HOWARD-FOUNTAIN-MONTGOMERY-VERMILLION-
PARKE-VIGO-
436 AM EST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. HEAVY
RAINFALL WILL ACCOMPANY THESE STORMS. SEVERE WEATHER IS NOT LIKELY
IN AREAS NORTH OF INTERSTATE 70. THERE WILL BE A SLIGHT RISK OF
SEVERE THUNDERSTORMS SOUTH OF INTERSTATE 70.

HEAVY RAINFALL WILL PRODUCE AREAS OF FLOODING. RIVER FLOODING WILL
ALSO OCCUR ALONG THE WABASH RIVER. PLEASE REFER TO THE LATEST
FLOOD WATCH AND WARNING STATEMENTS FOR FURTHER INFORMATION.

SOUTHWEST WINDS WILL INCREASE TO BETWEEN 20 AND 25 MPH THIS
AFTERNOON AND EVENING AND MAY GUST IN EXCESS OF 40 MPH AT TIMES.
THESE STRONG WIND GUSTS WILL DIMINISH LATER TONIGHT AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MINOR TO MODERATE FLOOD CONDITIONS WILL DEVELOP ALONG THE WABASH
RIVER BY WEDNESDAY AND CONTINUE THROUGH THE WEEKEND. PLEASE REFER
TO THE LATEST RIVER FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ALONG AND SOUTH OF INTERSTATE
70 AFTER 3 PM THIS AFTERNOON. SPOTTERS ARE ALSO ENCOURAGED TO
RELAY ANY REPORTS OF HEAVY RAINFALL AND FLOODING THAT MAY OCCUR TO
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 4:18 AM ESTFlood WatchINDCarroll, Howard, Tippecanoe, Warren15 hr
Jan 8, 6:06 AM ESTRiver Flood WarningINDCarroll, Tippecanoe, White8 days
Jan 8, 9:12 AM ESTFlash Flood WarningINDCarroll, Tippecanoe4 hr
Jan 8, 5:43 PM ESTSevere Thunderstorm WarningINDDaviess, Martin32 min
Jan 8, 6:20 PM ESTFlash Flood WarningINDDaviess, Greene, Lawrence, Martin, Monroe115 min
Jan 8, 6:31 PM ESTFlash Flood WarningINDBrown, Jackson, Monroe119 min

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.